Alert archive / Michigan / Frost Advisories in 2014

Frost Advisory 4, NWS Grand Rapids, MI

May 16, 201423 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at May 16, 2014, 2:50 PM EDT for 23 counties in Michigan. It took effect at May 17, 2014, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 16, 2014, 2:50 PM EDT (18:50 UTC)
In effect from
May 17, 2014, 12:00 AM EDT
Expired
May 17, 2014, 8:00 AM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WWUS73 KGRR 161850
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT FRI MAY 16 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170300-
/O.NEW.KGRR.FR.Y.0004.140517T0400Z-140517T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
250 PM EDT FRI MAY 16 2014

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE LOWER TO MID 30S AFTER MIDNIGHT.

 * AREAS OF FROST DEVELOPING...ESPECIALLY NORTH OF INTERSTATE 96.

IMPACTS...

 * FROST MAY DAMAGE SENSITIVE PLANTS AND TREES IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

TJT
3 follow-up statements
443 
WWUS73 KGRR 170100
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 PM EDT FRI MAY 16 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170900-
/O.CON.KGRR.FR.Y.0004.140517T0400Z-140517T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
900 PM EDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT SATURDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE LOWER TO MID 30S DURING THE EARLY
   MORNING HOURS SATURDAY.

 * AREAS OF FROST DEVELOPING VERY LATE TONIGHT...ESPECIALLY NORTH OF
   INTERSTATE 96.

IMPACTS...

 * FROST MAY DAMAGE SENSITIVE PLANTS AND TREES IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
008 
WWUS73 KGRR 170714
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 AM EDT SAT MAY 17 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200-
/O.CON.KGRR.FR.Y.0004.000000T0000Z-140517T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
314 AM EDT SAT MAY 17 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE LOW TO MID 30S EARLY THIS
   MORNING.

 * AREAS OF FROST DEVELOPING EARLY THIS MORNING... ESPECIALLY
   NORTH OF INTERSTATE 96.

IMPACTS...

 * FROST MAY DAMAGE SENSITIVE PLANTS AND TREES IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
152 
WWUS73 KGRR 171152
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 AM EDT SAT MAY 17 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171300-
/O.EXP.KGRR.FR.Y.0004.000000T0000Z-140517T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
752 AM EDT SAT MAY 17 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL RISE THROUGH THE 30S THIS MORNING.

IMPACTS...

 * TEMPERATURES FELL INTO THE LOW TO MID 30S ALLOWING FOR
   SOME FROST TO FORM IN CLOUD FREE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 16, 1:36 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 16, 1:36 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
136 PM EDT FRI MAY 16 2014

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 330 AM EDT FRI MAY 16 2014

UNSEASONABLY COOL WEATHER WILL CONTINUE TODAY THROUGH SATURDAY
WITH POTENTIAL FOR FROST THE NEXT COUPLE OF NIGHTS. A FEW
SCATTERED RAIN SHOWERS ARE POSSIBLE TODAY AND AGAIN SATURDAY. FAIR
WEATHER WILL RETURN SUNDAY AND MONDAY AND TEMPERATURES WILL
UNDERGO A GRADUAL MODERATING TREND SUNDAY INTO NEXT WEEK.

&&

.UPDATE...
ISSUED AT 801 AM EDT FRI MAY 16 2014

FORECAST WAS UPDATED TO REMOVE THE NPW HEADLINE.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 330 AM EDT FRI MAY 16 2014

THE FROST ADVISORY REMAINS IN EFFECT FOR OUR ENTIRE FCST AREA
EARLY THIS MORNING WITH WIDESPREAD TEMPS IN THE LOW TO MID 30S
LEADING TO AREAS OF FROST. TEMPS WILL ONLY REACH THE 50 TO 55
DEGREE RANGE THIS AFTERNOON. A FEW SHOWERS WILL DEVELOP LATER
TODAY WITH THE UPPER TROUGH AND ASSOCIATED COLD POOL OF AIR ALOFT
OVERHEAD.

THERE IS POTENTIAL FOR SOME AREAS OF FROST AGAIN LATE TONIGHT
WHICH WILL BE LARGELY CONTINGENT ON EXTENT OF CLEARING. COOL WX
WILL CONTINUE SATURDAY WITH POTENTIAL FOR A FEW MORE RAIN SHOWERS
WITH THE UPPER TROUGH AXIS STILL OVER THE GREAT LAKES REGION.

FAIR AND MILDER WX IS ANTICIPATED FOR SUNDAY WITH MUCH MORE IN THE
WAY OF SUN AS THE UPPER TROUGH AXIS FINALLY MOVES EAST. THE
COMBINATION OF LOTS OF SUN AND SW FLOW WILL HELP TO BOOST MAX
TEMPS INTO THE LOW TO MID 60S AFTER A COOL START TO THE DAY.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 AM EDT FRI MAY 16 2014

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE TIMING OF ANY
PRECIPITATION NEXT WEEK..AND WHETHER THERE WILL BE THUNDER.

OVERALL THE TREND IS FOR A SOONER ARRIVAL TO THE COLD FRONT FOR THE
MIDDLE OF NEXT WEEK. MODELS DO SHOW INSTABILITY.  AS A RESULT...WILL
ADD THUNDER TO THE TUE NIGHT FORECAST FOR MUCH OF THE REGION.  I DID
TAKE THUNDER OUT OF FORECAST AFTER WEDNESDAY WITH A POST FRONTAL
AIRMASS SHOWN.  IF THE TREND CONTINUES...WE MAY END UP ADDING
THUNDER TO THE TUE FORECAST.  DEEP LAYER SHEAR IS STRONG AND MID
LEVEL LAPSE RATES STEEP TUE NIGHT INTO WED...SO STRONGER STORMS LOOK
POSSIBLE.

AS FOR TEMPERATURES...I BUMPED UP HIGH TEMPERATURES FOR MON AND
TUE.  WITH A SOONER ARRIVAL OF THE LOW LEVEL THERMAL RIDGE...LOOKS
LIKE WE WILL SEE SOME NEAR 70 VALUES MON..AND MOST LOCATIONS INTO
THE 70S FOR TUE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 134 PM EDT FRI MAY 16 2014

VFR CONDITIONS EXPECTED THROUGH THER PERIOD. A FEW LIGHT SHOWERS
ARE POSSIBLE NEAR I-94 AS AN UPPER LOW MOVES ACROSS NORTHERN INDIANA.

&&

.MARINE...
ISSUED AT 330 AM EDT FRI MAY 16 2014

FAIRLY MINIMAL WIND AND WAVE ACTION IS ANTICIPATED TODAY THROUGH
TONIGHT WITH NW TO WEST WINDS OF 5 TO 15 KTS RESULTING IN WAVE
HEIGHTS MAINLY IN THE 1 TO 2 FOOT RANGE. WINDS WILL BACK TO THE SW
SATURDAY AT 5 TO 15 KTS RESULTING IN WAVES OF ONLY AROUND A FOOT.

&&

.HYDROLOGY...
ISSUED AT 330 PM EDT THU MAY 15 2014

RIVER LEVELS REMAIN ELEVATED IN SOUTHWEST LOWER MICHIGAN... AND
SYCAMORE CREEK AT HOLT IN INGHAM COUNTY IS EXPECTED TO RISE ABOVE
FLOOD STAGE TONIGHT. NO OTHER SITES SHOULD REACH FLOOD STAGE...
THOUGH A COUPLE MAY COME CLOSE. THE CREEK SHOULD FALL BELOW FLOOD
STAGE FRIDAY NIGHT. LITTLE ADDITIONAL RAINFALL IS EXPECTED THROUGH
WEDNESDAY. PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...MJS
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...MJS
AVIATION...93
HYDROLOGY...63
MARINE...LAURENS
Hazardous weather outlook, May 16, 5:10 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 AM EDT FRI MAY 16 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
510 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HIGH WATER LEVELS WILL PERSIST THROUGH TONIGHT ON SOME OF THE RIVERS
WITH MINOR FLOODING POSSIBLE.

FROST WILL ONCE AGAIN BE POSSIBLE FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER LEVELS WILL REMAIN ELEVATED THROUGH THE WEEKEND.

STRONG THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-170915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
510 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:45 PM EDTRiver Flood AdvisoryGRRIsabella64 hr
May 16, 11:12 AM EDTRiver Flood WarningGRRIngham51 hr
May 16, 7:16 PM EDTRiver Flood AdvisoryGRRIngham5 days

Nearby

Frost Advisories in Michigan, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.